Wyoming, 2007

Hail and Damaging Wind in Wyoming, August 22, 2007

August 22, 2007 · NWS UNR · 3 events in 1 county or zone

Severe storms over central Campbell County produced large hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe storms over central Campbell County produced large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 22, 2:00 PM MST, 1 hour earlier.

Area forecast discussion, Aug 22, 2:00 PM MST, 1 hour before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT WED AUG 22 2007

.DISCUSSION...MODELS CONTINUE TO SHOW HEAVY RAINFALL EVENT FOR
TONIGHT. SATELLITE IMAGERY TODAY HAS SHOWN A DEVELOPING BAROCLINIC
LEAF SETTING UP ALONG THE VIGOROUS SHORTWAVE ACROSS THE NORTHERN
ROCKIES. THE SHORTWAVE WILL PUSH INTO NE WY THIS EVENING WITH VERY
STRONG FORCING AND SHEAR. STORMS ALREADY FIRING ACROSS WRN AND
CENTRAL WY AND WILL CONTINUE TO PUSH EAST AS MORE CONVECTION
DEVELOPS THIS AFTERNOON. RAIN WILL THEN OVERSPREAD THE WESTERN HALF
OF THE CWA WITH THUNDERSTORMS MORE LIKELY ACROSS NE WY AND SOUTHWEST
SD WHERE THE BEST INSTABILITY LIES. SHEAR PROFILES ARE QUITE STRONG
WITH 0-1 KM SHEAR AT 20-25 KT IN SOME LOCATION ALONG THE
SOUTHWESTERN CWA BORDER. ALONG WITH THE DEVELOPMENT OF
SUPERCELLS...TORNADOES WILL BE A POSSIBILITY. SEVERE WEATHER THREAT
MAY CONTINUE AFTER 06Z BUT TO A LESSER EXTENT. OTHERWISE RAINFALL
WILL SPREAD OVER THE REST OF THE CWA OVERNIGHT. 12Z NAM HAS STARTED
TO SHIFT THE BEST FORCING FARTHER NORTH ACROSS NORTHWEST SOUTH
DAKOTA AND THE NORTHERN HILLS...WHILE THE GFS HAS REMAINED MORE
CONSISTENT. HAVE OPTED FOR A BLEND OF THE TWO AGAIN AS FAR AS TIMING
AND QPF AMOUNTS GO. THE NAM SHOWS PRECIPITABLE WATER VALUES
INCREASING DRAMATICALLY BETWEEN 00Z AND 06Z WITH AN INCREASE FROM 1
INCH TO 1.5 INCHES. THIS...ALONG WITH THIS STRENGTH OF THE
SHORTWAVE...CONTINUES TO SUPPORT THE POSSIBILITY FOR LOCALLY HEAVY
RAINFALL TONIGHT. MODELS CONTINUE TO SHOW STORM MOTIONS AT 10 TO 20
KT WITH SUPERCELL MOTION AT 20 TO 25 KT WHICH WILL LIMIT THE
POTENTIAL FOR LARGE AMOUNTS OF QPF WITHIN A VERY SHORT AMOUNT OF
TIME.

SHORTWAVE WILL PUSH THROUGH THE AREA THURSDAY MORNING WITH
RESIDUAL SHOWERS AND STORMS...THEN ANOTHER SHORTWAVE MOVING THROUGH
THE AREA IN THE AFTERNOON AND EVENING HOURS. WITH MOSTLY CLOUDY
SKIES EXPECTED...HAVE DROPPED THURSDAY HIGHS TO UPPER 60S/LOWER 70S.
CHANCE FOR SHOWERS AND STORMS CONTINUE THURSDAY NIGHT THROUGH FRIDAY
AS ANOTHER TROUGH AXIS APPROACHES THE AREA KEEPING A PARADE OF
SHORTWAVES MOVING THROUGH. CONDITIONS WILL BEGIN DRYING OUT FRIDAY
NIGHT AS THE MAIN AXIS PUSHES THROUGH LEAVING SUBSIDENCE BEHIND IT.

EXTENDED...UPPER TROF MOVES EAST OF THE AREA AS A PASSIVE WEAK UPPER
RIDGE MOVES THROUGH FOR THE WEEKEND. THIS WILL BRING GENERALLY DRIER
WEATHER ALONG WITH A REBOUND IN TEMPERATURES. UPPER FLOW WILL TURN
SOUTHWEST FOR THE BEGINNING OF THE WORK WEEK OPENING THE DOOR FOR A
VARIETY OF WEAK DISTURBANCES TO MOVE THROUGH. THIS WILL BRING A
DAILY CHANCE FOR PRECIPITATION TO VARIOUS PARTS OF THE AREA THROUGH
MID-WEEK.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER NORTHEAST
WYOMING AND FAR WESTERN SOUTH DAKOTA LATE THIS AFTERNOON INTO EARLY
THIS EVENING BEFORE SPREADING EASTERLY. CIGS WILL DIMINISH TO IFR
LEVELS OVER THE BLKHLS AND ERN WYO RTES INCLUDING KGCC LATE THIS
EVENING...WHILE REMAINING AREAS WILL DIMINISH TO MVFR LEVELS. CIGS
WILL START IMPROVING LATE THURSDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

CALDERON/SCHILD
Hazardous weather outlook, Aug 22, 5:54 AM MST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
654 AM MDT WED AUG 22 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
654 AM MDT (754 AM CDT) WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA...MAINLY DURING THE AFTERNOON
AND NIGHTTIME HOURS...AS A STRONG UPPER LEVEL WAVE APPROACHES THE
AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT ACROSS FAR SOUTHERN SOUTH DAKOTA...MAINLY SOUTH
OF A LINE FROM EDGEMONT AND HOT SPRINGS TO THE WINNER AREA. THE MAIN
THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS.

HEAVY RAINFALL IS ALSO POSSIBLE LATE TODAY AND TONIGHT WITH THE
POTENTIAL FOR ONE HALF INCH TO TWO INCHES OF RAIN ACROSS PARTS OF THE
FORECAST AREA. THE AREAS MOST LIKELY TO RECEIVE THE HEAVIER RAINS
WILL BE FROM NORTHEAST WYOMING...THROUGH THE BLACK HILLS AREA...AND
INTO SOUTH CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO THURSDAY AND FRIDAY...
MAINLY ACROSS SOUTHERN SOUTH DAKOTA. SEVERE THUNDERSTORMS ARE NOT
EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 219 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Campbell

When
August 22, 3:00 PM MST
Where
Campbell County, 5 mi SW of Gillette
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.239, -105.571

Hail, Campbell

When
August 22, 3:05 PM MST
Where
Campbell County, Gillette
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.290, -105.500

Thunderstorm Wind, Campbell

When
August 22, 4:45 PM MST
Where
Campbell County, 15 mi SE of Gillette
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.137, -105.286

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43226, 43230, 43234.